Alert archive / Colorado / Red Flag Warnings in 2020
Red Flag Warning 25, NWS Pueblo, CO
NWS Pueblo, CO issued this red flag warning at May 7, 2020, 2:50 PM MDT for 6 counties in Colorado. It took effect at May 8, 2020, 2:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 7, 2020, 2:50 PM MDT (20:50 UTC)
- In effect from
- May 8, 2020, 2:00 PM MDT
- Expired
- May 8, 2020, 8:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Pueblo, CO
Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Mineral County, CO, Rio Grande County, CO, Saguache County, CO
The radar
The Pueblo radar (KPUX), 200 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.8 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3688 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
847 WWUS85 KPUB 072050 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 250 PM MDT Thu May 7 2020 ...A RED FLAG WARNING is in effect until 9 PM today for gusty winds, low relative humidity values and dry fuels for fire weather zones 221 through 233, which includes the Eastern San Juan and La Garita Mountains, the San Luis Valley, the Wet Mountains and Wet Mountain Valley, the Sangre de Cristo Mountains, Teller, Fremont, El Paso, Pueblo, Huerfano, Las Animas, Crowley and Otero Counties... ...A Red Flag Warning has been issued from 2 PM until 8 PM Friday, for gusty winds, low relative humidity, and dry fuels for fire weather zones 223 and 224, which includes the Eastern San Juan and La Garita Mountains and the San Luis Valley... COZ223-224-081300- /O.NEW.KPUB.FW.W.0025.200508T2000Z-200509T0200Z/ /O.CON.KPUB.FW.W.0024.000000T0000Z-200508T0300Z/ Eastern San Juan Mountains and La Garita Mountains Including Wolf Creek Pass and Creede- San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 250 PM MDT Thu May 7 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 223 AND 224... ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM MDT FRIDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 223 AND 224... A Red Flag Warning remains in effect today until 9 PM for gusty winds, low relative humidity, and dry fuels. The National Weather Service in Pueblo has issued a Red Flag Warning for gusty winds, low relative humidity, and dry fuels, which is in effect from 2 PM to 8 PM MDT Friday. * Affected Area...Fire Weather Zones 223 and 224. * Winds...West 20 to 30 mph with gusts up to 50 mph. * Relative Humidity...As low as 5 percent. * Impacts...Conditions will be extremely favorable for the rapid growth and spread of fires. DO NOT BURN! The use of outdoor equipment which could potentially cause a spark is NOT advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ COZ221-222-225>233-080300- /O.CON.KPUB.FW.W.0024.000000T0000Z-200508T0300Z/ Teller County/Rampart Range Including Pikes Peak and Florissant Fossil Beds National Monument- Fremont County Including Canon City/Howard/Texas Creek- Southern Front Range Including Sangre De Cristo Mountains/Wet Mountains/La Veta Pass- Northern El Paso County Including Monument and Black Forest- Southern El Paso County Including Fort Carson and Colorado Springs-Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- Crowley County Including Ordway- Otero County Including La Junta and Western Comanche Grasslands- Eastern Las Animas County Including Pinon Canyon- 250 PM MDT Thu May 7 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 221...222...225...226...227...228...229...230...231...232 AND 233... * Affected Area...Fire Weather Zones 221...222...225...226... 227...228...229...230...231...232 and 233. * Winds...North 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 6 percent. * Impacts...Conditions will be extremely favorable for the rapid growth and spread of fires. DO NOT BURN! The use of outdoor equipment which could potentially cause a spark is NOT advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
218 WWUS85 KPUB 080301 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 901 PM MDT Thu May 7 2020 ...A Red Flag Warning is in effect from 2 PM until 8 PM Friday, for gusty winds, low relative humidity, and dry fuels for fire weather zones 223 and 224, which includes the Eastern San Juan and La Garita Mountains and the San Luis Valley... COZ223-224-081915- /O.EXP.KPUB.FW.W.0024.000000T0000Z-200508T0300Z/ /O.CON.KPUB.FW.W.0025.200508T2000Z-200509T0200Z/ Eastern San Juan Mountains and La Garita Mountains Including Wolf Creek Pass and Creede- San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 901 PM MDT Thu May 7 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 8 PM MDT FRIDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 223 AND 224... ...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 223 AND 224... * Affected Area...Fire Weather Zones 223 and 224. * Winds...West 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 4 percent. * Impacts...Conditions will be favorable for the rapid growth and spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ COZ221-222-225>233-080415- /O.EXP.KPUB.FW.W.0024.000000T0000Z-200508T0300Z/ Teller County/Rampart Range Including Pikes Peak and Florissant Fossil Beds National Monument- Fremont County Including Canon City/Howard/Texas Creek- Southern Front Range Including Sangre De Cristo Mountains/Wet Mountains/La Veta Pass- Northern El Paso County Including Monument and Black Forest- Southern El Paso County Including Fort Carson and Colorado Springs-Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- Crowley County Including Ordway- Otero County Including La Junta and Western Comanche Grasslands- Eastern Las Animas County Including Pinon Canyon- 901 PM MDT Thu May 7 2020 ...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 221...222...225...226...227... 228...229...230...231...232 AND 233... Temperatures will cool and humidities increase behind the cold front this evening...therefore the Red Flag Warning for the southeast mountains and adjacent plains has been allowed to expire. $$
037 WWUS85 KPUB 080945 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 345 AM MDT Fri May 8 2020 ...A Red Flag Warning is in effect from 2 PM this afternoon until 8 PM this evening, for gusty winds, low relative humidity, and dry fuels for fire weather zones 223 and 224, which includes the Eastern San Juan and La Garita Mountains and the San Luis Valley... COZ223-224-090145- /O.CON.KPUB.FW.W.0025.200508T2000Z-200509T0200Z/ Eastern San Juan Mountains and La Garita Mountains Including Wolf Creek Pass and Creede- San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 345 AM MDT Fri May 8 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING FOR FIRE WEATHER ZONES 223 AND 224... * Affected Area...Fire Weather Zones 223 and 224. * Winds...Southwest 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 6 percent. * Impacts...Conditions will be favorable for the rapid growth and spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
494 WWUS85 KPUB 082126 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 326 PM MDT Fri May 8 2020 ...A Red Flag Warning is in effect until 8 PM this evening, for gusty winds, low relative humidity, and dry fuels for fire weather zones 223 and 224, which includes the Eastern San Juan and La Garita Mountains and the San Luis Valley... COZ223-224-090200- /O.CON.KPUB.FW.W.0025.000000T0000Z-200509T0200Z/ Eastern San Juan Mountains and La Garita Mountains Including Wolf Creek Pass and Creede- San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 326 PM MDT Fri May 8 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR FIRE WEATHER ZONES 223 AND 224... * Affected Area...Fire Weather Zones 223 and 224. * Winds...Southwest 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 8 percent. * Impacts...Conditions will be favorable for the rapid growth and spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
284 WWUS85 KPUB 090155 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 755 PM MDT Fri May 8 2020 ...The Red Flag Warning for the southwest mountains and San Luis Valley will be allowed to expire... COZ223-224-090300- /O.EXP.KPUB.FW.W.0025.000000T0000Z-200509T0200Z/ Eastern San Juan Mountains and La Garita Mountains Including Wolf Creek Pass and Creede- San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 755 PM MDT Fri May 8 2020 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR GUSTY WINDS and LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 223 AND 224... Temperatures will continue to cool, humidities will slowly rise, and winds will diminish this evening, therefore the Red Flag Warning for the southwest mountains and San Luis Valley has been allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at May 7, 2:26 PM MDT, 24 minutes earlier.
Area forecast discussion, May 7, 2:26 PM MDT, 24 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 226 PM MDT Thu May 7 2020 .UPDATE... Issued at 221 PM MDT Thu May 7 2020 Updated to issue Red Flag Warning for fire zone 223 for today. UPDATE Issued at 1246 PM MDT Thu May 7 2020 Updated to increase afternoon high temps in a few locations, and to make minor adjustments to the afternoon wind forecast. && .SHORT TERM...(Today and tonight) Issued at 341 AM MDT Thu May 7 2020 ...High Fire Danger this afternoon and evening... Currently...satellite imagery reveals high level clouds across portions of southern Colorado early this morning, moving southeast away from the area. Behind these clouds, clear skies are prevailing. Temperatures are mild with mid 40s to lower 50s with a couple of degrees more cooling expected through sunrise. Weak low pressure near La Junta has forced northerly winds from the Palmer Divide, south along the I-25 corridor. Today...very dangerous fire weather conditions are expected from late morning into this evening across portions of southern Colorado. A potent, quick moving upper storm system over Montana will drop southeast into Nebraska by this evening. This will force the gradient across southern Colorado to tighten and winds to increase by mid morning. Gust northwest winds, initially over the San Luis Valley will increase by 11 AM and persist into the evening. Winds will likely gust to near 40 mph over the San Luis Valley. Dewpoints will also be very low with humidity values under 10 percent. As the upper system shifts southeastward, gusty northwest winds will spread eastward into the I-25 corridor by early afternoon. The HRRR brings the westerly winds through the I-25 corridor before a strong cold front arrives by late afternoon. The cold front will bring a northeasterly wind shift by late afternoon. This will be a dry cold front. The HRRR dewpoint fields behind the front are just as dry as the westerlies ahead of the front. The front will bring northeasterly winds gusting in excess of 30 mph to the Plains into the evening. Therefore, have expanded the Red Flag Warning to include Crowley, Otero and eastern Las Animas Counties through 9 PM this evening. Any outdoor burning is highly discouraged through this evening across much of the area. Fuels are dry, and with humidity values less than 10 percent and winds gusting 30 to 40 mph, any fires that develop will spread quickly. For the rest of tonight, the concern becomes the potential for frost/freeze conditions by Friday morning. The main limiting factor will likely be winds. Northerly winds will continue for most of the night which should keep the lower atmosphere mixed and keeping the area from max radiational cooling and frost formation. That being said, overnight lows on the Plains are forecast to fall into the lower to mid 30s by morning. Those with sensitive plants should take precautions to protect them just in case. Given the uncertainty with expected winds and cooling potential, opted to not issue any frost or freeze highlights at this time and will let future shifts have another look. Mozley .LONG TERM...(Friday through Wednesday) Issued at 341 AM MDT Thu May 7 2020 Northwest flow aloft across the area on Friday, as surface high pressure retreats eastward through the central plains during the day. Temps will be cooler than average for a change across much of the region, with light winds in the morning becoming breezy in the afternoon as pressure falls over the mountains. Don't think it will be windy enough for any fire weather highlights at this point, though San Luis Valley could get close, as gusty sw winds develop for a time after 21z. Weak front drops south through the area on Sat, though max temps will end up warmer than Fri at many locations ahead of the boundary as mid levels will be slow to cool. Moisture finally increases across the area on Sunday as srn stream energy begins to undercut the wrn U.S. ridge, though quick look at GEFS plume data suggest 00z GFS is a fast outlier in bringing precip across the area during the day. NBM trend of a slower eastward spread of precip looks better, with support from most ensemble members and the 00z ECMWF. Better chances for precip spread across the entire region Sunday night and Mon as southern stream wave passes, with modest upslope on the plains providing additional forcing. Don't think we'll have enough instability for severe storms, though most locations should at least have a chance for a thunderstorm and hopefully some beneficial rainfall. ECMWF would suggest precip lingers Tue for the eastern mountains and southeast plains, before dry westerly flow takes over again for mid-week, shoving moisture eastward and boosting max temps back to above average readings through the period. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1148 AM MDT Thu May 7 2020 KALS should have VFR conditions through the next 24 hrs. Strong west to northwest winds can be expected this afternoon, with gusts of 35-40 kts into the evening hours. The wind gusts will probably be 20-25 kts after 04Z, and will become lighter by about 09z the winds should become more easterly late tonight. KCOS will have gusty winds through the day. It looks like early in the afternoon the winds will be easterly but then are expected to become more northerly with gusts of 25-35 kts. Another stronger northerly surge is expected in the evening with gusts near 40kt expected until near 09Z, and then winds should decrease and then become southerly in the late morning. KPUB will have gusty winds this afternoon and evening. West to northwest winds with gusts of 25-35 kts. Winds will then become more northerly toward evening, with the potential for gusts near 40 kts. The gusts should decrease toward midnight, with winds decreasing evening more toward morning. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for COZ221>233. &&
Hazardous weather outlook, May 7, 11:15 AM MDT, 3 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1115 AM MDT Thu May 7 2020 COZ058>089-093>099-081715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1115 AM MDT Thu May 7 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Extreme fire weather conditions are expected through this evening across much of southern Colorado. Areas over the San Luis Valley and eastern mountains will see northwesterly winds 20 to 30 mph, gusting 40 to 50 mph. Locations over the plains will see north to northeast winds 20 to 30 mph with gusts to 40 mph. Humidity values will fall to under 10 percent. Do not burn today! Temperatures are expected to fall into the lower to mid 30s overnight across much of the southeast plains. Winds look to prevent frost at this time, but those with sensitive outdoor plants should take precautions to protect them. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated thunderstorms will be possible over the eastern mountains on Saturday, then across all of the mountains and portions of the eastern plains Sunday afternoon and evening. Thunderstorms will become fairly widespread across the region on Monday, then scattered storms linger into Tuesday, before drier weather returns mid-week. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed today or tonight. 28/28
Nearby
Red Flag Warnings in Colorado, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.